Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 204, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2008, 1:42 AM CDT for Barber County, Pratt County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2008, 1:42 AM CDT (06:42 UTC)
- Expired
- Jun 13, 2008, 2:10 AM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:54 AM CDT | HAIL 0.88 | Medicine Lodge, KS | |
| Jun 13, 1:59 AM CDT | HAIL 2 | 1 Se Medicine Lodge, KS | |
| Jun 13, 2:05 AM CDT | HAIL 1.75 | 2 E Medicine Lodge, KS | |
| Jun 13, 2:09 AM CDT | TSTM WND GST 62 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2525 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 130642
SVRDDC
KSC007-151-130730-
/O.NEW.KDDC.SV.W.0204.080613T0642Z-080613T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT FRI JUN 13 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 230 AM CDT
* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES NORTHWEST OF MEDICINE LODGE...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...
ISABEL...
RURAL RESIDENCES OF NORTHEASTERN BARBER AND SOUTHEASTERN PRATT
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3735 9876 3756 9846 3755 9844 3739 9845
3739 9836 3737 9834 3736 9834 3720 9863
TIME...MOT...LOC 0642Z 232DEG 21KT 3733 9861
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 130710
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT FRI JUN 13 2008
KSC007-151-130720-
/O.CAN.KDDC.SV.W.0204.000000T0000Z-080613T0730Z/
PRATT KS-BARBER KS-
210 AM CDT FRI JUN 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN BARBER AND SOUTHEASTERN
PRATT COUNTIES.
LAT...LON 3735 9876 3756 9846 3755 9844 3739 9845
3739 9836 3737 9834 3736 9834 3720 9863
TIME...MOT...LOC 0710Z 232DEG 21KT 3743 9845
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:01 PM CDT, 10 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 3:01 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT THU JUN 12 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS AND AREAS OF HEAVY RAIN TONIGHT INTO EARLY FRIDAY MORNING. A STALLED OUT COLD FRONT BETWEEN DODGE CITY AND WICHITA WILL SLOWLY MOVE BACK WEST AS PRESSURES FALL IN THE LEE OF THE ROCKIES. A FEW SEVERE THUNDERSTORMS MAY FORM THIS EVENING IN THE EAST FA WITH BE BEST MOISTURE RETURN. A STRONG AND SLOWLY MOVING UPPER LEVEL SYSTEM OVER THE NORTH CENTRAL STATES WILL SEND A SHORTWAVE TROUGH INTO KANSAS LATER TONIGHT FROM THE BACKSIDE OF THE UPPER LOW. AS PRESSURES FALL IN THE LEE OF THE ROCKIES AHEAD OF THIS WAVE MOISTURE WILL BE PULLED BACK UPSLOPE INTO EASTERN COLORADO. STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED WITH THE BEST CHANCE IN THE EAST WITH THE BETTER MOISTURE. WILL CONTINUE CURRENT GRIDS WITH 20 POPS WEST AND BUMP UP TO 80 PERCENT AT MEDICINE LODGE. WITH MID LEVEL COOLING AND GOOD SHEAR SHOULD HAVE SEVERAL LARGE HAIL REPORTS. ALSO WILL KEEP MENTION OF HEAVY RAIN POTENTIAL IN THE MEDICINE LODGE AREA WITH THE WRF GOING NUTS WITH QPF. THE THUNDERSTORMS SHOULD END BY AROUND 7 AM FRIDAY IN THE MEDICINE LODGE AREA WITH CLEARING SKIES FROM WEST TO EAST. OVERNIGHT LOWS SHOULD RANGE FROM LOW TO MID 50S EXCEPT WARMER LOW TO MID 60S OVER THE MEDICINE LODGE AREA. FOR FRIDAY LOOK FOR A VERY PLEASANT DAY WITH LIGHT AND VARIABLE WINDS AND SUNNY SKIES. HIGHS IN THE MID 80S LOOK GOOD COMPARED TO GUIDANCE. FRIDAY NIGHT WILL ALSO BE VERY NICE WITH CLEAR SKIES AND WINDS BECOMING LIGHT SOUTH BY MORNING. OVERNIGHT LOWS WILL RANGE FROM 53 TO 57. ON SATURDAY DEWPOINTS WILL BE ON THE RISE WITH A WARM FRONT AND TEMPERATURES RISING TO AROUND 90 WITH WARMER MID 90S WEST. THE FORECAST SOUNDINGS SHOW VERY WEAK CAP BY MAX HEATING SO WILL ADD A 20 POP FOR A LATE AFTERNOON THUNDERSTORM. DAYS 3-7... IT APPEARS THAT A TYPICAL JUNE PATTERN WILL BE EVOLVING DURING THE EXTENDED AFTER THE BIG GYRATING UPPER LOW IN THE NORTHERN PLAINS MOVES OUT. THE FLOW FLATTENS AND WILL ALLOW A SET UP FOR ALMOST NIGHTLY TSRA CHANCES, ESPECIALLY DURING THE FIRST TO MIDDLE PART OF NEXT WEEK. LEE SIDE TROUGHING WILL SET UP FARTHER TO THE WEST WHICH WILL ALLOW GULF MOISTURE TO BE TRANSPORTED INTO EASTERN COLORADO AND PERHAPS TO THE FRONT RANGE. MINOR S/WV TROUGHS IN THE WESTERLY FLOW ALOFT WILL BE PERIODICALLY MOVING ACROSS THE ROCKIES BUT TIMING WILL BE DIFFICULT. FOR NOW ONLY INTRODUCED SMALL POPS BUT THESE CAN BE ADJUSTED AS THE TIME NEARS. IM PRETTY CONFIDENT THAT THERE WILL BE AT LEAST ONE WIDESPREAD EVENT NEXT WEEK BUT DETERMINING WHEN THAT MIGHT BE WOULD BE A FUTILE ATTEMPT. .AVIATION... KEPT CB CHANCES IN THE FORECAST TONIGHT. THERE SHOULD BE A SECOND WIND SHIFT/FRONT ARRIVE AROUND MIDNIGHT (THE FIRST BEING IN NORTHWEST OKLAHOMA). && .PRELIMINARY POINT TEMPS/POPS... DDC 54 86 55 92 / 50 0 0 20 GCK 52 85 54 92 / 30 0 0 20 EHA 52 86 56 94 / 20 0 0 0 LBL 54 86 55 94 / 30 0 0 20 HYS 53 84 55 90 / 30 0 0 20 P28 64 85 57 90 / 80 30 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/07
Hazardous weather outlook, Jun 12, 5:04 AM CDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 504 AM CDT THU JUN 12 2008 KSZ030-031-043>046-061>066-074>081-084>090-131015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 504 AM CDT THU JUN 12 2008 /404 AM MDT THU JUN 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A FRONTAL BOUNDARY LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT IS EXPECTED TO RETURN NORTH AS A WARM FRONT...WHICH WILL PUT PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IN THE RISK FOR SEVERE WEATHER AGAIN. IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE AFTER 6 PM CDT ACROSS MAINLY THE AREAS EAST OF HIGHWAY 283 AND SOUTH OF HIGHWAY 50 TO THE OKLAHOMA BORDER. SUPERCELLS ARE EXPECTED TO BE THE PRIMARY STORM MODE THROUGH THE MID EVENING HOURS WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THERE IS THE RISK FOR TORNADOES ACROSS MAINLY SOUTH CENTRAL KANSAS...SOUTH AND EAST OF A COLDWATER TO PRATT LINE. VERY HEAVY RAINFALL IS ALSO EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT AS MORE WIDESPREAD THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS WILL RETURN BY SUNDAY NIGHT AS ANOTHER FRONT PUSHES INTO THE CENTRAL PLAINS. BY EARLY TO MID NEXT WEEK...THIS FRONT MAY ALLOW FAVORABLE CONDITIONS FOR UPSLOPE THUNDERSTORMS ACROSS EASTERN COLORADO WHICH MAY SPREAD INTO SOUTHWEST KANSAS. THE TIMING OF THESE INDIVIDUAL SMALLER SCALE SYSTEMS ARE STILL UNCLEAR, HOWEVER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE EXPECTED TO BE NEEDED FOR SEVERE WEATHER REPORTS ACROSS PORTIONS OF SOUTHWEST AND ESPECIALLY SOUTH CENTRAL KANSAS BY EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:07 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.